North Dakota, 2019

Hail and Damaging Winds in North Dakota, August 3, 2019

August 3, 2019 · NWS BIS · 11 events in 6 counties and zones

A surface trough served as the focus for thunderstorm development over western North Dakota during the late afternoon hours. Some of the thunderstorms became severe supercell thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$80,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A surface trough served as the focus for thunderstorm development over western North Dakota during the late afternoon hours. Some of the thunderstorms became severe supercell thunderstorms. The storms diminished by sunset. The largest hail reported was two inches in diameter, and fell in Mountrail County. The strongest reported wind gust was 75 mph, and occurred in Bowman County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 3, 2:26 PM MST, 28 minutes earlier.

Area forecast discussion, Aug 3, 2:26 PM MST, 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
426 PM CDT Sat Aug 3 2019

.UPDATE...
Issued at 407 PM CDT Sat Aug 3 2019

Recent satellite imagery shows ongoing updraft development and
orphan anviling in a general line stretching from Golden Valley
through Burke counties. MLCAPE of 1000-1500 J/kg and around 30 kts
of effective deep layer shear will promote severe storm potential.
With forecast hodographs largely unidirectional through the
convective layer, initially discrete transitioning to clustered
cells will be the main storm mode as both right and left movers
will be favored. As per SPC's recent discussion, severe coverage
is uncertain given generally unfavorable synoptic ascent. However,
even without the issuance of a watch an isolated severe threat is
still possible given the CAPE/shear parameter space. Given lack
of synoptic support, thunderstorm activity should be mostly
diurnal and trend down by late evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 201 PM CDT Sat Aug 3 2019

Strato-cu continues to slowly diminish south central late this
afternoon. This suggests the boundary layer may still be primed
for another night of patchy fog and low clouds, this time across
the James River Valley. Across the west the EML should delay the
onset of convection until late afternoon or early evening
southwest. Considering the threat of severe weather, we believe
the weak shear will limit the severe thunderstorms threat to a
few isolated cells this evening across teh west.

Tonight, the surface trough will move east and a cold front will
approach the northwest from Canada. This front will play a more
significant role for severe weather on Sunday and Sunday night as
a shortwave trough brings better ascent. Stronger shear, and the
frontal boundary, should aid in supporting more widespread
thunderstorms during this period with teh better chances across
teh south and southeast as the cold front continues to sag south.

While we considered the threat for heavy rainfall to be elevated
in the earlier forecasts across southeast North Dakota, the
progression of the frontal boundary will weigh in to somewhat
lower the risk for heavy rainfall by lessening the training
possibilities that would have existed had the front moved slower
or was stationary.

Warm and humid again Sunday with highs in the 80s to lower 90s.

.LONG TERM...(Sunday night through Saturday)
Issued at 201 PM CDT Sat Aug 3 2019

The upper low across the Prairie Provinces of Canada on Sunday
will move to the Hudson Bay region by early next week. An h500
ridge returns to the western intermountain and northwest regions.
This will firmly place the Northern Plains into a northwest flow
regime with generally cooler air through mid week. Then broad
ridging returns by the end of the week into the weekend bringing
warmer temperatures.

Precipitation will be spotty next week until the weekend when a
more robust shortwave moves into the region on the western side
of the ridge axis.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 128 PM CDT Sat Aug 3 2019

A trough of low pressure in Montana will move slowly east this
afternoon and tonight. The trough will be teh focus fore widely
scattered thunderstorms across western North Dakota. VFR expected
at all TAF sites. The recurring area of low clouds and fog central
sections of the region not expected to return tonight.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...AE
SHORT TERM...WAA
LONG TERM...WAA
AVIATION...WAA
Hazardous weather outlook, Aug 3, 12:45 PM MST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
245 PM CDT Sat Aug 3 2019

NDZ001-002-009-010-017-018-031-032-041945-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley-
Billings-
245 PM CDT Sat Aug 3 2019 /145 PM MDT Sat Aug 3 2019/

This Hazardous Weather Outlook is for portions of northwest North
Dakota and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across northwest North
Dakota through 10 PM CDT. The main hazards will be large hail up
to half dollar size and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

NDZ003>005-011>013-041945-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-
245 PM CDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ019>023-025-034>037-042-045>048-050-051-041945-
Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
245 PM CDT Sat Aug 3 2019 /145 PM MDT Sat Aug 3 2019/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are possible Sunday afternoon
and evening. Some of these storms could be severe. The main
hazards will be large hail up to golf ball size, damaging wind
gusts up to 70 mph and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ033-040-041-043-044-041945-
Stark-Slope-Hettinger-Bowman-Adams-
145 PM MDT Sat Aug 3 2019

This Hazardous Weather Outlook is for portions of southwest North
Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible across southwest North
Dakota through 9 PM MDT. The main hazards will be large hail up
to half dollar size and damaging wind gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are possible Sunday afternoon and
evening. Some of these storms could be severe. The main hazards
will be large hail up to golf ball size, damaging wind gusts up
to 70 mph and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

waa

In the hours before

Special weather statement, Aug 3, 2:23 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Bismarck ND
423 PM CDT Sat Aug 3 2019

NDZ002-010-032200-
Mountrail ND-Burke ND-
423 PM CDT Sat Aug 3 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BURKE AND
NORTHWESTERN MOUNTRAIL COUNTIES UNTIL 500 PM CDT...

At 423 PM CDT, a strong thunderstorm was located over Powers Lake, or
22 miles northwest of Stanley, moving northeast at 25 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Powers Lake and Battleview.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4845 10284 4863 10286 4873 10253 4849 10238
TIME...MOT...LOC 2123Z 244DEG 20KT 4857 10270

AYD

The radar

The Bismarck radar (KBIS), 211 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Slope

When
August 3, 2:54 PM MST to 2:57 PM MST
Where
Slope County, 12.61 mi NW of Amidon
Measured
1 in hail
Reported by
Public
Coordinates
46.600, -103.520

Hail, Burke

When
August 3, 4:20 PM CST to 4:23 PM CST
Where
Burke County, 3.08 mi NNE of Bowbells
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
48.840, -102.220

Thunderstorm Wind, Mountrail

When
August 3, 4:42 PM CST to 4:45 PM CST
Where
Mountrail County, Lostwood
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.480, -102.420

A trained spotter reported that patio furniture and outdoor equipment were tossed by the thunderstorm winds.

Hail, Slope

When
August 3, 3:55 PM MST to 3:59 PM MST
Where
Slope County, 15.43 mi SSE of Amidon
Measured
1.75 in hail
Crop damage
$30,000
Reported by
Trained Spotter
Coordinates
46.290, -103.150

Significant crop damage occurred.

Hail, Mountrail

When
August 3, 4:57 PM CST to 4:59 PM CST
Where
Mountrail County, 6.39 mi NNW of Palermo
Measured
2 in hail
Reported by
Public
Coordinates
48.410, -102.290

Hail, Dunn

When
August 3, 4:25 PM MST to 4:28 PM MST
Where
Dunn County, 16.7 mi NNE of Werner
Measured
1.75 in hail
Reported by
Public
Coordinates
47.600, -102.360

Hail, Bowman

When
August 3, 4:30 PM MST to 4:33 PM MST
Where
Bowman County, 0.48 mi W of Scranton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.150, -103.140

Thunderstorm Wind, Bowman

When
August 3, 4:30 PM MST to 4:33 PM MST
Where
Bowman County, 1.59 mi ENE of Scranton
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.160, -103.100

Emergency management estimated thunderstorm wind gusts to 75 mph.

Hail, Bowman

When
August 3, 4:36 PM MST to 4:39 PM MST
Where
Bowman County, 2.39 mi E of Gascoyne
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
46.120, -103.030

Hail, Bowman

When
August 3, 4:48 PM MST to 4:51 PM MST
Where
Bowman County, 4.57 mi NNE of Haley
Measured
1.25 in hail
Property damage
$2,000
Reported by
Public
Coordinates
46.030, -103.080

A window was broken due to the wind driven hail.

Hail, Adams

When
August 3, 5:00 PM MST to 5:03 PM MST
Where
Adams County, 11.3 mi SW of Bucyrus
Measured
1.25 in hail
Crop damage
$50,000
Reported by
Public
Coordinates
45.950, -102.940

Many crops and hay fields were damaged by the hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2019Every state in 2019This day in weather historyWarnings in North Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842656, 842659, 842664, 842658, 842666, 842660, 842661, 842662, 842663, 842665, 842667.